Kansas, 2015

Hail in Kansas, June 4, 2015

June 4, 2015 · NWS GID · 1 event in 1 county or zone

Compared to the more concentrated zones of severe weather and/or flooding rains that plagued nearby areas to the north, west and east, this six-county portion of North Central Kansas fared quite well on the evening of Thursday the 4th into the early morning hours of Friday the 5th. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Compared to the more concentrated zones of severe weather and/or flooding rains that plagued nearby areas to the north, west and east, this six-county portion of North Central Kansas fared quite well on the evening of Thursday the 4th into the early morning hours of Friday the 5th. In fact, the only local severe-criteria report consisted of quarter size hail west of Phillipsburg shortly after 9:30 p.m. CDT, produced by a briefly-severe, semi-discrete storm that drifted northeastward across the heart of the county. Otherwise, the vast majority of storms on this night produced nothing more than sub-severe wind gusts and pockets of moderate to briefly-heavy rainfall. Based on a combination of gauge reports and radar estimation, the majority of the six-county area averaged well-under 1 of rain, except for higher totals potentially in excess of 1.50 that fell primarily within northeastern Jewell, northern Phillips and extreme northwestern Rooks counties. Even so, there were no known reports of impactful flooding issues.

Taking a closer look at the timing and evolution of local thunderstorm activity, the first few semi-discrete storms developed into Phillips and northern Rooks counties between 8:30-10:00 p.m. CDT, including the one that produced quarter size hail. Through the remainder of the night and lasting into morning hours on the 5th, numerous, primarily weak storms affected much of the local area. Turning to the synoptic and mesoscale situation: this was a fairly similar setup to the one that produced the more significant severe weather event within North Central Kansas the night before, as a quasi-stationary, composite surface front/outflow boundary remained in place near the Nebraska-Kansas border. However, this time around no organized supercell storms were able to develop, and the most vigorous late-night convection focused slightly north and east of the local area within the primary exit region of a 30-40 knot southerly low level jet. On the large scale, the parent mid-upper trough remained well to the west along the California coast as a series of downstream low-amplitude disturbances passed through the Central Plains in quasi-zonal flow, interacting with a rather unstable airmass to trigger vigorous convection. Around the time of the Phillips County hail report, the mesoscale environment featured 2000-3000 J/kg mixed layer CAPE and 30-40 knots of 0-6 kilometer deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 4, 4:35 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 4, 4:35 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
535 PM CDT THU JUN 4 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 334 PM CDT THU JUN 4 2015

ALOFT: A RIDGE IS OVER THE PLAINS WITH TROFS OF THE ERN AND WRN
USA. A SHORTWAVE TROF WAS MOVING THRU THE RIDGE THIS AFTERNOON AND
WILL COMPLETE THIS ACTION TONIGHT...WITH THE RIDGE REBUILDING IN
ITS WAKE WITH RISING HEIGHTS.

SURFACE: A SFC LOW WAS OVER SW KS. A SYNOPTIC COOL FRONT EXTENDED
NE FROM THIS LOW THRU NEB-IA-WI. AN OUTFLOW BOUNDARY WAS TRAILING
BEHIND THE MCS OVER ERN KS AND THE WRN EDGE OF THE BOUNDARY
INTERSECTED THE FRONT NEAR NORTON KS. ALL OF THESE BOUNDARIES WILL
BE FOCI FOR TSTM DEVELOPMENT THRU TONIGHT.

AS THE UPR TROF DEPARTS...THIS WILL ALLOW THE SYNOPTIC FRONT TO
GRADUALLY SINK SE AND BY MIDDAY TOMORROW IT SHOULD MERGE WITH
OTHER CONVECTIVE BOUNDARIES AND BE ORIENTED FROM W-E NEAR I-70.

EXPECT SCT TSTMS TO CONT AND/OR DEVELOP NEAR VARIOUS BOUNDARIES
AND EVENTUALLY GROW UPSCALE INTO AN MCS THAT WILL PROPAGATE THRU
ERN NEB/KS. OTHER STORMS WERE DEVELOPING OVER THE FRONT RANGE.
WITHOUT UPR SUPPORT...THESE STORMS PROBABLY WON'T SURVIVE THE TRIP
E.

PLEASE SEE SPC DAY 1 OUTLOOK AS WELL AS THE WPC EXCESSIVE
RAINFALL DISCUSSION FOR MORE DETAILS ON THE ENVIRONMENT AND
CONVECTIVE EXPECTATIONS.

ALSO REFER TO MESO DISC 887.

HEAVY RAIN: SLOW-MOVING OR STALLED BOUNDARIES ALONG WITH THE LLJ
SUGGESTS REPEATED TSTM DEVELOPMENT AND/OR SLOW STORM MOVEMENT IS
POSSIBLE. CORFIDI VECTORS SUGGEST SLOW MOVEMENT ONCE THE LLJ
DEVELOPS WITH CELL TRAINING POSSIBLE. THEREFORE THE FF WATCH WAS
EXTENDED UNTIL 10 AM/FRI.

THIS ENVIRONMENT IS THE MADDOX MESOHIGH-TYPE. THE RIDGE AXIS ALOFT
IS A RED FLAG.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 340 PM CDT THU JUN 4 2015

THE WET PATTERN WILL CONTINUE THROUGH AT LEAST SUNDAY AND THEN
SHOULD BE FOLLOWED BY SOMEWHAT OF A BREAK ON MONDAY. THIS AT LEAST
BRIEF BREAK IN THE ACTIVE WEATHER PATTERN WILL LIKELY CONTINUE
INTO WEDNESDAY WITH EITHER DRY CONDITIONS OR VERY LOW CHANCES FOR
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

FRIDAY NIGHT THROUGH SUNDAY...THERE IS WIDESPREAD MODEL
DISCREPANCY WITH WHERE THE SFC BOUNDARY WILL BE AS WE HEAD INTO
THE WEEKEND DUE TO HOW ONGOING CONVECTION WILL IMPACT THE
BOUNDARIES LOCATION. HOWEVER...AT LEAST SOME FORECAST MODELS KEEP
THIS BOUNDARY OVER SOME PORTION OF OUR CWA THROUGH THE
WEEKEND...EVEN IF THAT MEANS THE BOUNDARY SLIDES THROUGH AND THEN
PUSHES BACK INTO OUR FORECAST AREA. THEREFORE...WITH THE SFC
BOUNDARY IN THE GENERAL AREA...THUNDERSTORM CHANCES WILL REMAIN
IN THE FORECAST THROUGH THE WEEKEND...BUT AT THIS TIME WILL BE
LESS THAN 50/50 GIVEN MODEL UNCERTAINTY. EXPECT THESE THUNDERSTORM
CHANCES WILL BE ADJUSTED AND FINE TUNED AS WE APPROACH THIS TIME
FRAME AND AFTER WE SEE HOW CONVECTION PLAYS OUT TONIGHT INTO
FRIDAY AFTERNOON. SEVERE WEATHER WILL CONTINUE TO BE A THREAT
THROUGH THE WEEKEND...PRIMARILY DURING THE AFTERNOON AND EVENING
HOURS. FLASH FLOODING WILL BE THE PRIMARY SEVERE WEATHER THREAT
GIVEN THE RECENT HEAVY RAIN IN SOME AREAS. LARGE HAIL AND DAMAGING
WINDS WILL ALSO CERTAINLY BE POSSIBLE.

MONDAY THROUGH WEDNESDAY...SHOULD SEE WEAK RIDGING ALOFT
EVENTUALLY BUILD INTO THE AREA WITH AT LEAST A TEMPORARY TREND
TOWARDS DRIER CONDITIONS. HIGH TEMPERATURES WILL BE FAIRLY WARM IN
THE LOWER TO MID 80S.

THURSDAY...THE 12Z GFS AND 12Z ECMWF BOTH BRING ANOTHER SHORTWAVE
TROUGH INTO OUR FORECAST AREA BRINGING AN END TO THE BRIEF DRY
PERIOD. SHOWERS AND THUNDERSTORMS BECOME INCREASINGLY MORE LIKELY
IN ASSOCIATION WITH THIS TROUGH AS WE HEAD INTO THURSDAY AFTERNOON
AND EVENING. WILL ALSO HAVE TO KEEP AN EYE ON THE POSSIBILITY OF
SEVERE WEATHER DURING THIS TIME FRAME.

&&

.AVIATION...(FOR THE 00Z KGRI/KEAR TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 530 PM CDT THU JUN 4 2015

VFR CONDITIONS WILL PREVAIL FOR A COUPLE MORE HOURS BEFORE LOWER
CEILINGS TAKE OVER THE TERMINALS. THEREAFTER...MVFR CONDITIONS
WILL BE REALIZED THROUGH MOST OF THE EVENING AND EARLY MORNING
HOURS FRIDAY. THERE COULD VERY WELL BE SOME IFR CONDITIONS
PRESENT IF THUNDERSTORMS DEVELOP OVER THE TERMINALS. WE WILL
MONITOR SATELLITE AND RADAR TRENDS CLOSELY TO SEND OUT AMENDMENTS
AS NECESSARY ONCE CONVECTION GETS GOING. OTHERWISE...CONFIDENCE IS
LOW ON EXACT TIMING AT THE MOMENT FOR THUNDERSTORM
DEVELOPMENT...TIMING...AND COVERAGE. CONFIDENCE IS HIGH ENOUGH TO
AT LEAST MENTION THE CHANCE FOR THUNDERSTORMS AT THIS TIME AND IS
NOTED IN THE CURRENT TAF.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ061>064-073>077-
     083>087.

KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-018-019.

&&

SHORT TERM...HALBLAUB
LONG TERM...WESELY
AVIATION...GUERRERO
Hazardous weather outlook, Jun 4, 3:02 PM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
402 PM CDT THU JUN 4 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052115-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
402 PM CDT THU JUN 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND
INCREASE IN COVERAGE THIS EVENING. THERE IS AN ENHANCED RISK THAT
SOME STORMS WILL BE SEVERE. LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE
PRIMARY THREATS. A TORNADO OR TWO WILL ALSO BE POSSIBLE PRIMARILY
BEFORE 9 PM.

SLOW STORM MOVEMENT AND/OR REPEATED THUNDERSTORM ACTIVITY WILL
INCREASE THE POTENTIAL FOR FLASH FLOODING. A FLASH FLOOD WATCH
REMAINS IN EFFECT FOR MOST THE OUTLOOK AREA ALONG AND SOUTH OF
INTERSTATE 80. PLEASE SEE THE FLASH FLOOD WATCH MESSAGE FOR
ADDITIONAL INFORMATION.

FLOOD WARNINGS OR ADVISORIES REMAIN IN EFFECT ALONG PORTIONS OF
THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE FORECAST FRIDAY THROUGH TUESDAY NIGHT ACROSS
PORTIONS OF THE OUTLOOK AREA. SOME STRONG TO SEVERE STORMS ARE
POSSIBLE MAINLY DURING THE AFTERNOON AND NIGHT ON FRIDAY AND
SATURDAY...WITH SATURDAY BEING THE MORE LIKELY DAY FOR POTENTIAL
SEVERE WEATHER. LARGE HAIL AND DAMAGING WIND GUSTS NEAR 60 MPH
WOULD BE THE PRIMARY THREATS...ALONG WITH HEAVY RAIN THAT COULD
LEAD TO...OR WORSEN EXISTING FLOODING ISSUES.

FLOOD WARNINGS OR ADVISORIES WILL REMAIN IN EFFECT ALONG PORTIONS
OF THE PLATTE RIVER BETWEEN GOTHENBURG AND THE CENTRAL CITY AREA
FOR SEVERAL MORE DAYS. PLEASE REFER TO THE LATEST FLOOD STATEMENTS
FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS PARTS OF THE OUTLOOK
AREA.

SPOTTERS...PLEASE RELAY ALL REPORTS OF SEVERE WEATHER TO THE NWS
IN HASTINGS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/WESELY

In the hours before

Special weather statement, Jun 4, 7:50 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
850 PM CDT THU JUN 4 2015

KSZ005-017-050245-
PHILLIPS KS-ROOKS KS-
850 PM CDT THU JUN 4 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES UNTIL 945 PM CDT...

AT 850 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LOGAN TO
NEAR HILL CITY...AND MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...STOCKTON...LOGAN...AGRA...KIRWIN...WOODSTON...GLADE...
SPEED AND WEBSTER STATE PARK.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
KANSAS.

LAT...LON 3957 9960 3957 9963 3980 9963 3982 9907
      3957 9907 3957 9905 3934 9905 3933 9960
TIME...MOT...LOC 0150Z 245DEG 16KT 3957 9961 3941 9977

ROSSI
Local storm report, Jun 4, 7:56 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
856 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             5 S GRAND ISLAND        40.85N 98.37W
06/04/2015  E0.75 INCH       HALL               NE   TRAINED SPOTTER

            PENNY HAIL FAILING AT THE QUALITY INN AT THE INTERCHANGE
            OF INTERSTATE 80 AND HWY 281.

&&

SALTZMAN
Local storm report, Jun 4, 7:58 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
858 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             2 E WACO                40.90N 97.42W
06/04/2015  E1.50 INCH       YORK               NE   TRAINED SPOTTER

&&

GUERRERO
Local storm report, Jun 4, 8:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
904 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             7 S GRAND ISLAND        40.82N 98.37W
06/04/2015  E0.75 INCH       HALL               NE   TRAINED SPOTTER

            PENNY HAIL FAILING AT THE QUALITY INN AT THE INTERCHANGE
            OF INTERSTATE 80 AND HWY 281.

&&

SALTZMAN
Local storm report, Jun 4, 8:14 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
914 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             6 NW GILTNER            40.84N 98.24W
06/04/2015  E0.50 INCH       HAMILTON           NE   TRAINED SPOTTER

&&

SALTZMAN
Local storm report, Jun 4, 8:28 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
928 PM CDT THU JUN 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             6 WNW GILTNER           40.81N 98.26W
06/04/2015  E0.50 INCH       HAMILTON           NE   TRAINED SPOTTER

&&

SALTZMAN

The radar

The Grand Island radar (KUEX), 104 km away, was scanning. The volume nearest the first event began at 02:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Phillips

When
June 4, 8:33 PM CST
Where
Phillips County, 5 mi W of Phillipsburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.750, -99.414

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586686.